Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Charleston, WV

April 7, 2006Lincoln County, Logan County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 7, 2006, 4:58 PM EDT for Lincoln County, Logan County, West Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2006, 4:58 PM EDT (20:58 UTC)
Expired
Apr 7, 2006, 5:30 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Lincoln County, WV, Logan County, WV

The radar

The Charleston,WV radar (KRLX), 48 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 5:05 PM EDTHAIL 1Harts, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 3:08 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 072058
SVRRLX
WVC043-045-072130-
/O.NEW.KRLX.SV.W.0007.060407T2058Z-060407T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
458 PM EDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST VIRGINIA
  LINCOLN COUNTY IN WEST VIRGINIA

* UNTIL 530 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
  MILES SOUTHWEST OF HARTS...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
   HARTS AND  GILL...
   CHAPMANVILLE...
   MUD...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3808 8223 3795 8230 3795 8199 3814 8198

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:00 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 7, 3:00 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT FRI APR 7 2006

.SHORT TERM /REST OF TONIGHT THROUGH SUNDAY/...

STORMS CONTINUING TO FORM ALONG OLD BOUNDARY FROM MORNING ACTIVITY.
CONVECTIVE PARAMETERS ACROSS CENTRAL CWA ARE NOT TOO IMPRESSIVE...SO
NOT TOO CONCERNED ABOUT SEVERE STORMS FROM THIS ACTIVITY.

POTENTIAL INCREASING FOR SEVERE WEATHER ACROSS WESTERN HALF OF CWA.
SPC ABOUT TO DROP A WATCH ACROSS THIS AREA...AS BUILDING INSTABILITY
COMBINES WITH A STRENGTHENING LOW-LEVEL JET AND DEEP LAYER SHEAR.
HAVE LIKELY POPS DURING THE EARLY EVENING FOR THIS ACTIVITY...MAY
NEED TO BE BUMPED UP SOON. INCLUDING STRONG HAIL/WIND WORDING FOR
SEVERE POTENTIAL.

LATER ACTIVITY IN 03Z-12Z TIMEFRAME WILL FOCUS ON FRONTAL BOUNDARY
DROPPING SOUTHEAST ACROSS CWA...AS ACTIVITY WILL BE FED BY LOW LEVEL
JET INTO FRONT.  TRIED TO TIME PASSAGE IN THE HOURLY POP FIELDS.
KEEPING WIND/HAIL WORDING ALONG FRONT BUT NON-SEVERE.  LOW TEMPS
GENERALLY WENT TOWARD COOLER SIDE OF MOS...GIVEN STRENGTH OF FRONT
AND FAIRLY RAPID TEMPERATURE DROP BEHIND IT.

PRECIP WILL HANG ON IN THE SOUTHEASTERN PART OF THE CWA...WITH AN
AREA OF LOW PRESSURE RIDING ALONG THE FRONT SATURDAY MORNING.
SOUTHEASTERN OHIO WILL SEE THE MOST SUNSHINE SATURDAY...WITH CLOUDS
ELSEWHERE...UNTIL SOME CLEARING IN THE AFTERNOON. ONLY A FEW TWEAKS
TO MAX TEMPS.

HIGH PRESSURE CONTINUES TO BUILD EAST SATURDAY NIGHT...ALLOWING FOR
SKIES TO CLEAR. WITH A GRADIENT LEFT FOR PART OF THE NIGHT...WENT A
FEW DEGREES WARMER THAN GUIDANCE.

DISREGARDED THE COLDER FWC NUMBERS FOR SUNDAY HIGHS...AND LEFT HIGHS
AS IS...WHICH IS BASICALLY SPLIT DOWN THE MIDDLE BETWEEN THE COLDER
FWC AND WARMER MAV...AS H85 ADJUSTMENTS INDICATE MIDDLE TO UPPER 50S
WITH FULL SUNSHINE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

UPPER LEVEL RIDGE DOMINATES THE EASTERN HALF OF THE NATION THIS
PERIOD...WITH GENERALLY DRY WEATHER...AND A FAIRLY LARGE DIURNAL
TEMPERATURE RANGE DUE TO THE DRY AIR. LOOK FOR WARM DAYTIME AND COOL
NIGHTTIME TEMPERATURES. ONLY SYSTEM OF CONSEQUENCE FOR US THIS
PERIOD WILL BE AN UPPER TROUGH AND COLD FRONT THAT COMES INTO THE
PACIFIC COAST MONDAY...THEN WEAKENS CONSIDERABLY AS THE SYSTEM TRIES
TO CROSS THE UPPER RIDGE TUESDAY AND WEDNESDAY. BY THE TIME IT
REACHES US...ALL THAT REMAINS IS A WEAK UPPER DISTURBANCE...AND A
WEAK COOL FRONT THAT MAY NOT EVEN MAKE IT TO OUR REGION. THE GFS
STILL APPEARS TOO AGGRESSIVE AND FAST WITH THIS SYSTEM BEATING DOWN
THE UPPER RIDGE...THOUGH THE TREND WITH EACH RUN IS TO WEAKEN THE
SYSTEM AS THE EURO MODELS HAVE BEEN DOING. THUS...EXPECT MAINLY
CLOUDS AND A FEW SHOWERS WITH THIS SYSTEM LATER WEDNESDAY INTO
THURSDAY.

&&

.PREV DISCUSSION...
 /ISSUED 144 PM EDT FRI APR 7 2006/

AVIATION...

SCT-BKN LINE OF CONVECTION FORMING ALONG BOUNDARY LEFT BY MORNING
ACTIVITY. THIS LINE SHOULD MOVE EAST BY 21-22Z OR SO. THE TAF
SITES SHOULD ESCAPE THE MOST ADVERSE EFFECTS EARLY ON. COLD
FRONTAL PASSAGE EXPECTED IN THE 03Z-10Z TIMEFRAME ACROSS THE RLX
CWA. TRIED TO TIME THIS PASSAGE IN TAFS...USING TEMPOS TO
INDICATE A TWO HOUR IFR TSRA WINDOW ALONG AND JUST AHEAD OF THE
FRONT. WILL NEED TO FINE-TUNE THIS AS TIME GOES ON...ESPECIALLY IF
SEVERE THREAT INCREASES. LEFT IN A FEW HOURS OF POST-FRONTAL SHRA
WITH MVFR CIGS/VIS. THINK CIGS WILL REMAIN MVFR THROUGH AT LEAST
18Z AREAWIDE BEFORE IMPROVEMENT THEREAFTER.

PREV DISCUSSION...
 /ISSUED 1024 AM EDT FRI APR 7 2006/

SHORT TERM /REST OF TODAY/...

LAST OF MORNING SHRA/TSRA POISED TO EXIT NE CORNER OF CWA. SOME
WEAKENING HAS BEEN OCCURRING AS NOCTURNAL LOW LEVEL JET WEAKENS.
CWA WILL ENJOY A BRIEF BREAK FROM PRECIPITATION UNTIL LATER THIS
AFTERNOON.

FOCUS NOW SHIFTS TO CONVECTION EXPECTED AFTER 21Z OR SO. LOOKING
LIKE A BAND WILL BE FOCUSED ALONG APPROACHING FRONT...FED BY LOW
LEVEL CONVERGENCE. THIS ZONE WILL BE BACK NEAR CMH AROUND
00Z...DROPPING TO NEAR A HTS/CKB LINE BY 03Z...AND APPROACHING BKW
BY 06Z. ANOTHER POSSIBLE FOCUSING MECHANISM WILL BE BOUNDARY LAID
DOWN BY CONVECTION THIS MORNING FROM CVG TO PKB. RUC SEEMS TO PICK
UP ON THIS. THIS IS EVIDENT ON SURFACE OBS...WITH 55 DEGREES AT
PKB AND 71 AT CRW AT 14Z. COULD SEE SOME EARLIER DEVELOPMENT HERE
AS INSTABILITY BUILDS.

FOR NOW...BETTING ON LATER BOUNDARY TO BE THE MAIN FOCUS...AND AS
SUCH KEPT LATER POPS THE WAY THEY WERE. REDUCED POPS BEFORE 18Z AS
IT WILL TAKE A FEW HOURS FOR INSTABILITY TO BUILD. UPPED HIGH TEMPS
ACROSS SOUTHERN PART OF REGION...AND DROPPED THEMA BIT IN RAIN
COOLED AREA.  PLENTY TO MONITOR THIS AFTERNOON.

PREV DISCUSSION...
 /ISSUED 422 AM EDT FRI APR 7 2006/

LONG TERM /SATURDAY THROUGH THURSDAY/...

HAVE SHRUNK THE LINE BETWEEN PRECIPITATION AND DRY WEATHER
SATURDAY...AS IT CONTINUES TO BE EVIDENT THAT LITTLE SHOULD OCCUR
BEHIND THE THIN LINE OF CONVECTION THAT WILL CROSS OVERNIGHT
TONIGHT.  OUR LARGE AREA OF LOW PRESSURE...WILL BE REPLACED BY A
LARGE AREA OF HIGH PRESSURE ACROSS THE CENTRAL AND EASTERN U.S.
THROUGH TUESDAY.  THE SFC HIGH SHOULD BE OVERHEAD SUNDAY NIGHT INTO
MONDAY MORNING.  AS FOR THE CHANCE FOR PRECIPITATION THROUGH THE
REMAINDER OF THE TIME PERIOD...DID NOT ADD ANYTHING TO OUR DRY
PATTERN THAT WILL SET UP THROUGH AT LEAST TUESDAY.  ANOTHER CHANGE
WILL BE THE RETURN OF LIGHTER WINDS THAT WE ARE MORE USE TO...AS
HIGH PRESSURE DOMINATES.  NO EDITS WERE DONE TO THE FORECAST PAST
TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...CL/KM
LONG TERM...JMV
Hazardous weather outlook, Apr 7, 2:45 AM EDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
245 AM EDT FRI APR 7 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-081000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
245 AM EDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE REGION
TODAY AND TONIGHT...ESPECIALLY FROM MIDDAY ON. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WIND
GUSTS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

In the hours before

Special weather statement, Apr 7, 3:33 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT FRI APR 7 2006

WVZ037-038-072000-
NICHOLAS-WEBSTER-
333 PM EDT FRI APR 7 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMMERSVILLE...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MOUNT
  NEBO...CRAIGSVILLE...COWEN AND CAMDEN ON GAULEY.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

09
Special weather statement, Apr 7, 4:00 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT FRI APR 7 2006

WVZ037-038-046-072030-
NICHOLAS-POCAHONTAS-WEBSTER-
400 PM EDT FRI APR 7 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF RICHWOOD...MOVING EAST AT 45
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SNOWSHOE
  AND CAMDEN ON GAULEY.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

09
Local storm report, Apr 7, 4:53 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
453 PM EDT FRI APR 7 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             MARLINTON               38.21N 80.09W
04/07/2006  .75 INCH         POCAHONTAS         WV   PUBLIC
            EVENT OCCURRED BETWEEN
            428 PM 04/07/2006 AND 443 PM 04/07/2006

0446 PM     HAIL             MARLINTON               38.21N 80.09W
04/07/2006  0.25 INCH.       POCAHONTAS         WV   PUBLIC
            EVENT OCCURRED BETWEEN
            431 PM 04/07/2006 AND 446 PM 04/07/2006

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:21 PM EDTSevere Thunderstorm WarningRLXPocahontas24 min
Apr 7, 4:44 PM EDTSevere Thunderstorm WarningRLXPocahontas31 min
Apr 7, 4:50 PM EDTSevere Thunderstorm WarningRLXMingo, Wayne25 min
Apr 7, 5:13 PM EDTSevere Thunderstorm WarningRLXBoone32 min
Apr 7, 5:26 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh34 min
Apr 7, 5:39 PM EDTSevere Thunderstorm WarningRLXKanawha21 min
Apr 7, 6:10 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh35 min
Apr 7, 6:15 PM EDTSevere Thunderstorm WarningRLXWyoming30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.